Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
amj1156

Strange rash when trying to stop long term Minocycline

Hello,  I have a 22 year history of cystic acne. It started the week my second child was born and for MANY years was totally uncontrollable. My derm tried me on every antibiotic and acne cream on the market, and eventually I took Accutane. I broke out again one month after completing the Accutane treatment, although, my acne was not quite as severe. For the next several years I just used Proactive and prescription creams on and off. About seven years ago I began to get the severe cystic lesions again and was placed on Minocycline.  I had taken this in the past and it did nothing for me, but this time it cleared my face beautifully. It was the clearest it had been in 22 years! I was prescribed 100mg daily by my PCP. I didn't have a dermatologist at this time and didn't get one since the Minocycline worked wonders. I was told I could take it as long as I needed it. When I would try to stop my face would break out again so I continued taking it. About four years ago I developed severe white blood cell abnormalities, debilitating fatigue, a ton of neurological symptoms...long story short I became disabled with Dysautonomia (malfunction of the autonomic nervous system). During the diagnosis of my illness I visited MANY specialists. Since it was my nervous system malfunctioning I had symptoms in almost every part of my body including unexplained rashes. I saw multiple hematologists, two dermatologists, and the list goes on, but not ONE doctor raised an eyebrow about the Minocycline. A few asked what it was for, but never raised concerns.

I have a nagging feeling that something caused my illness...I started researching Minocycline and nearly fell out of my chair when I read it can cause autoimmune illnesses, and severe blood disorders.

My dilemma is when I try to stop taking the Minocycline my body seems to have some type of reaction. My face and trunk turn bright red, and I feel like bugs are crawling on me. I also develop a rash that feels like course sandpaper on my forehead, chest, and back. This doesn't go away; last time I tried (before realizing this drug has probably made me sick) I stayed off a month and the symptoms didn't get better, so I just got back on the Minocin and it was completely better in a few weeks. Has anyone experienced this when abruptly stopping a long term antibiotic?? Has anyone ever had to taper off your antibiotic? Has anyone become seriously ill due to your antibiotic use? Thank you for reading this VERY long post!

**I have an appointment with a new dermatologist I just can't get in for a while.

Share this post


Link to post
Share on other sites

I've just come off Minocycline (150mg/day for 6 months), and other than a return of my acne I haven't had any major issues. I have noticed that my skin is much drier than normal (I typically have extremely oily skin), but it's not particularly itchy.  I've never come across any discussions of the problems you're experiencing coming off of Minocycline.  I'm no doctor, but if quitting it cold is causing problems, tapering off of it slowly sounds like a solid strategy.

I replied to your comment in another thread and I definitely recommend coming off of it.  As you've experienced, long term use can really mess with your body's ability to maintain the health of your nervous system.  My dermatologist said I could use it indefinitely as well, and failed to mention all the risks.  I'm lucky that I stopped as soon as I began experiencing issues, but I still don't know if I've done any permanent or long term damage.

Share this post


Link to post
Share on other sites

Thanks for replying! After doing a lot of research I'm certain I found the cause of my rash when quitting Minocycline. It's Pityrosporum folliculitis  in other words a giant fungal/yeast infection of the hair follicles on the T-zone of face, chest, and upper back. Apparently its very common people to get this coming of the "cycline" antibiotics. I also learned there's a thing called fungal acne that looks pretty much identical to regular acne; it's treated differently and many of those who don't respond to regular acne treatments actually have fungal acne (most with fungal acne have some regular acne too). I truly believe this is what I've probably had all these years. Bad news is the fungal acne and folliculitis can be just as chronic and difficult to treat as regular acne:( I found an amazing site explaining everything and that has a long list of products that are safe to use if you think you have this.

http://www.dermatologytimes.com/dermatology/it-acne-or-pityrosporum-folliculitis

https://simpleskincarescience.com/pityrosporum-folliculitis-treatment-malassezia-cure/

 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×